Medical word breaks in InDesign?

I work for a medical journal, and we use InDesign C5. I am wondering if there is a way to “teach” InDesign how to correctly hyphenate medical jargon at the end of a paragraph line. Obviously, our journal prints a lot of unusual words, such as ischemia, translateral, psuedomeningioma, and a host of other neurosurgical terms which I can’t spell, ha ha. InDesign sometimes hyphenates these words incorrectly at the end of a paragraph line; for example, we often see translateral broken as tran-slateral, instead of trans-lateral. It can be fixed manually, but this is a time suck and sometimes we miss them.

Is there a way to get InDesign to break these words correctly? Would adding a medical dictionary solve the problem? We are English US, btw.

Answer

This can be handled by the “dictionaries” functionality, but may need to be done by hand unfortunately:

(see: “Add words to dictionaries”)

http://help.adobe.com/en_US/indesign/cs/using/WSa285fff53dea4f8617383751001ea8cb3f-6f53a.html

In the dictionaries, at least the user-created ones, you can edit the hyphenation for specific words.

  • one tilde (~) to indicate the best possible hyphenation points, or the only acceptable hyphenation point, in the word;
  • two tildes (~~) to indicate your second choice;
  • three tildes (~~~) to indicate a poor but acceptable hyphenation point;
  • if you want the word never to be hyphenated, type a tilde before its first letter.

Note that one can export and import such dictionaries, so someone may have done some of the work already.

Attribution
Source : Link , Question Author : Kay , Answer Author : horatio

Leave a Comment